Kansas, 2014Winter Storm in Kansas, February 4 to 5, 2014
February 4 to 5, 2014 · NWS TOP · 22 events in 22 counties and zones
A large winter storm dumped anywhere from 6 to as much as 14 inches of snow across much of eastern Kansas. The bulk of the snow fell during February 4th spreading from the southwest to the northeast during the pre-dawn hours of February 4th.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large winter storm dumped anywhere from 6 to as much as 14 inches of snow across much of eastern Kansas. The bulk of the snow fell during February 4th spreading from the southwest to the northeast during the pre-dawn hours of February 4th. The snow was steady and became heavy at times. The snow ended from west to east after sunset on the 4th and lingered just past midnight on the 5th across extreme eastern Kansas. The heaviest snow band fell roughly along I-70 from Salina east through Manhattan through Topeka and into west Kansas City. Many of those areas received 10-14 inches of snow. The 24 hour snow totals ranked in the top 5 in many of the cities mentioned above. Impacts were felt in travel especially late on February 4th as strong north winds caused blowing and drifting.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 3, 11:43 PM CST, 2 hours 17 minutes earlier.
Area forecast discussion, Feb 3, 11:43 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1143 PM CST Mon Feb 3 2014
...Update to aviation forecast discussion...
.SHORT TERM...(This Evening through Wednesday)
Issued at 317 PM CST MON FEB 3 2014
Strong storm system remains on track to impact the region tonight
into least least Wednesday morning. Overall, models showing
similar large scale solutions but smaller scale differences and
questions on just how much snow will fall remain.
Recent water vapor imagery showing upper trough entering southern
Arizona and become less positively tilted with time. Surface winds
beginning to back in response to lowering pressures in eastern New
Mexico and West Texas with dewpoints only in the teens. Some breaks
in the clouds this evening and still lighter winds should allow
temps to fall into the lower 20s...with little chance for much
warming for many days to come.
A band of elevated frontogenesis is still anticipated over
northwestern portions of the area this evening, but this occurs in a
still rather mid and lower troposphere and there are varying ideas
of how long this will last and how much if any snow will fall. Have
left small chances in for the possibility of light accumulations.
Better forcing begins after midnight as the upper trough swings into
the Southern Plains and strong 1.5 PV pressure advection aloft and
mid/upper Q-G forcing pushes in. This high level forcing seems to be
the primary means of precipitation generation for the bulk of this
event. There are still some areas of moderate frontogenesis and
conditional symmetric instability, but much of this is above 12000 ft
AGL and in this case above the prime dendritic growth zone. There is
even some suggestion of convective instability in east central
Kansas, but this is based even higher. Overall, the stronger forcing
and better instability is in the south and east, to the northwest of
the dry slot and in better deep-layer moisture. From a large-scale
standpoint, the system does not quite fit the conceptual model of a
heavy snow-producing storm, but with precip likely starting before
dawn for most locations, peaking through the mid-morning to
mid-afternoon afternoon hours, and finally ending late in the night
as a weak TROWAL passes, it is a rather long-duration event. With
this in mind, am not quite as confident on the higher end of
amounts, particularly over north central Kansas, especially with
several hours of compaction taking place during the falling snow.
Still appears winds will increase in the afternoon and overnight
hours, causing blowing drifting of the fresh snow, but speeds do not
suggest blizzard levels at this point. Could see the need for an
Advisory into Wednesday morning for this drifting potential, as well
as for wind chills. Vertical motion steadily ends Tuesday night, and
with west to north winds aloft drying the mid and upper levels,
believe any accumulations will end by dawn, but could see some
flurries squeezed out of the low cloud in continued cold air
advection Wednesday.
.LONG TERM...(Wednesday Night through Monday)
Issued at 317 PM CST MON FEB 3 2014
Wednesday night very cold arctic air will settle over eastern Kansas
as a 1040 mb high pressure settles over the Central Plains. Bitterly
cold temperatures from 6 to 11 below zero are expected. Wind chill
readings by sunrise Thursday are expected to to be in the 19 to 24
below zero range as winds will average around 5 mph making for a
bitterly cold morning.
On Thursday a broad upper trough will move into the Rockies from the
Great Basin with a zonal to southwest flow across the Plains. Models
suggest that some weak shortwaves will eject out of the base of the
trough and into the Southern and Central Plains. Some weak
isentropic lift develops Thursday night mainly across southern
Kansas. Some light snow will be possible Thursday afternoon and then
continue into Friday as another wave moves across the Plains. Friday
night the isentropic lift increases in the 275K to 285K layer ahead
of another shortwave ejecting out of the trough and across the
region. With better ascent so will increase pops slightly over the
previous forecast. The main upper trough move out across the
Southern Plains Saturday and Saturday night. Increased precipitation
chances slightly for Saturday. Sunday and Monday dry and cold air
will move into eastern Kansas with highs in the teens to lower 20s
with lows in the single digits Monday morning.
&&
.AVIATION...(For the 06Z TAFs through 06Z Tuesday Night)
Issued at 1136 PM CST MON FEB 3 2014
Light snow should begin to develop at the terminals by 8Z. The
snow will begin to increase in intensity after 10z and heavy snow
will develop across the terminals during the mid and late morning
hours and last through the most of the afternoon hours. The snow
should begin to taper off through the evening hours. The stratus
ceilings will gradually lower to MVFR after 8Z, then IFR and LIFR
as the tempo of the snow increases. Visibilities will be in the
1/2SM to 1/4 SM mile range through most of the days. Even when the
snow becomes light this evening...blowing snow may keep
visibilities to around 1SM. Ceilings should rise to MVFR once the
moderate to heavy snow moves east of the terminals this evening.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING until 6 AM CST Wednesday FOR KSZ008>012-
020>024-026-034>040-054>056-058-059.
&&
SHORT TERM...65
LONG TERM...53
AVIATION...Gargan
Hazardous weather outlook, Feb 3, 3:35 PM CST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
335 PM CST MON FEB 3 2014
KSZ008>012-020>024-026-034>040-054>056-058-059-042145-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
335 PM CST MON FEB 3 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SNOW MAY BEGIN TO DEVELOP IN NORTH CENTRAL KANSAS LATE THIS
EVENING...AND BECOME WIDESPREAD ACROSS THE ENTIRE AREA AFTER
MIDNIGHT. THE SNOW WILL INTENSIFY CLOSER TO SUNRISE WITH UP TO
TWO INCHES OF ACCUMULATION POSSIBLE BY DAWN.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
MODERATE TO AT TIMES HEAVY SNOW IS EXPECTED THROUGH ALL OF
TUESDAY...GRADUALLY DECREASING IN INTENSITY AFTER 4 PM...AND
COMING TO AN END BY SUNRISE WEDNESDAY. WIDESPREAD SNOWFALL TOTALS
OF 5 TO 9 INCHES ARE EXPECTED BY WEDNESDAY MORNING...WITH A FEW
HIGHER AMOUNTS POSSIBLE. WINDS WILL INCREASE THROUGHOUT THE DAY ON
TUESDAY...WITH GUSTS GREATER THAN 30 MPH EXPECTED TUESDAY EVENING
THROUGH WEDNESDAY MORNING. THE COMBINATION OF WIND AND SNOW WILL
CAUSE REDUCED VISIBILITY AND SIGNIFICANT BLOWING AND DRIFTING OF
THE SNOW TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING. TEMPERATURES
WILL ALSO BECOME BITTERLY COLD...AND WIND CHILLS OF 13 TO 20
DEGREES BELOW ZERO ARE EXPECTED NORTH AND WEST OF THE KANSAS
TURNPIKE TUESDAY NIGHT INTO MUCH OF WEDNESDAY.
WIND CHILLS MAY BE EVEN COLDER WEDNESDAY NIGHT INTO THURSDAY
MORNING...RANGING FROM 15 TO 24 DEGREES BELOW ZERO ACROSS THE
ENTIRE AREA.
THE CHANCE FOR ACCUMULATING SNOW RETURNS LATE THIS WEEK...MAINLY
IN THE FRIDAY THROUGH SATURDAY PERIODS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Winter Storm, Anderson
- When
- February 4, 2:00 AM CST to 11:00 PM CST
- Where
- Anderson forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.214, -95.293 (the zone’s center; the record gives no point)
Reports of 5 to 6 inches of snow along with a light glaze of ice were received from across Anderson County. The heaviest snow occurred across the northwest half of the county. The CoCoRaHS report was received from Garnett.
Winter Storm, Clay
- When
- February 4, 3:00 AM CST to 11:00 PM CST
- Where
- Clay forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.350, -97.165 (the zone’s center; the record gives no point)
Snow amounts of 6 to 8 inches were common across Clay County from this storm. Clay Center received 7.0 inches from this storm.
Winter Storm, Cloud
- When
- February 4, 3:00 AM CST to 11:00 PM CST
- Where
- Cloud forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.480, -97.649 (the zone’s center; the record gives no point)
Snow amounts of 6 to 8 inches were common across Cloud County from this storm. Concordia received 7.0 inches from this storm.
Winter Storm, Coffey
- When
- February 4, 3:00 AM CST to 11:00 PM CST
- Where
- Coffey forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.237, -95.734 (the zone’s center; the record gives no point)
Snow amounts of 6 to 8 inches were common across Coffey County from this storm. Gridley received 7.1 inches from this storm.
Winter Storm, Dickinson
- When
- February 4, 3:00 AM CST to 11:00 PM CST
- Where
- Dickinson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.867, -97.153 (the zone’s center; the record gives no point)
Snow amounts of 8 to 12 inches were common across Dickinson County from this storm. Enterprise received 11.8 inches from this storm where Herington measured 8 inches.
Winter Storm, Geary
- When
- February 4, 4:00 AM CST to 11:00 PM CST
- Where
- Geary forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.002, -96.752 (the zone’s center; the record gives no point)
Geary County received 7 to 10 inches of snow from this storm. A CoCoRaHs observer measured 7.5 inches of snow 2 miles southwest of Junction City.
Winter Storm, Lyon
- When
- February 4, 4:00 AM CST to 10:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.456, -96.153 (the zone’s center; the record gives no point)
Lyon County received 5 to 7 inches of snow with the heaviest across the northern half of the county. Neosho River measured 6.5 inches.
Winter Storm, Morris
- When
- February 4, 4:00 AM CST to 11:00 PM CST
- Where
- Morris forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.687, -96.650 (the zone’s center; the record gives no point)
White City observer measured 8 inches. CoCoRaHs observer 2 miles east of Herington measured 10.5 inches in Morris County.
Winter Storm, Osage
- When
- February 4, 5:00 AM CST to February 5, 1:00 AM CST
- Where
- Osage forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.652, -95.727 (the zone’s center; the record gives no point)
Pomona Lake observer measured 9 inches and the Melvern Lake observer measured 10 inches of snow from this storm. Osage County received widespread 8 to 10 inches of snow.
Winter Storm, Ottawa
- When
- February 4, 5:00 AM CST to 8:00 PM CST
- Where
- Ottawa forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.133, -97.650 (the zone’s center; the record gives no point)
Ottawa County received 6 to 8 inches of snow from the storm. Observer at Minneapolis measured 6 inches while CoCoRaHs observer measured 7.2 inches 5 miles northwest of Ada.
Winter Storm, Wabaunsee
- When
- February 4, 6:00 AM CST to 11:00 PM CST
- Where
- Wabaunsee forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.953, -96.205 (the zone’s center; the record gives no point)
Wabaunsee County may have received the heaviest snows from this storm across the area. Eskridge COOP report measured 15.5 inches while Alta Vista measured 12.6 inches of snow from the storm.
Winter Storm, Brown
- When
- February 4, 7:00 AM CST to February 5, 12:00 AM CST
- Where
- Brown forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.827, -95.564 (the zone’s center; the record gives no point)
Snow amounts of 8 to 10 inches were common across Brown County from this storm. Hiawatha received 8.6 inches from this storm.
Winter Storm, Douglas
- When
- February 4, 7:00 AM CST to February 5, 1:00 AM CST
- Where
- Douglas forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.885, -95.293 (the zone’s center; the record gives no point)
Douglas County received 8 to 12 inches of snow with this storm. A CoCoRaHs observer 2 miles northwest of Lawrence measured 12.1 inches of snow with this storm.
Winter Storm, Franklin
- When
- February 4, 7:00 AM CST to February 5, 1:00 AM CST
- Where
- Franklin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.565, -95.286 (the zone’s center; the record gives no point)
Franklin County received 6 to 10 inches of snow from this storm. Ottawa COOP observer measured 9 inches of snow while the Lane observer reported 6.1 inches.
Winter Storm, Pottawatomie
- When
- February 4, 7:00 AM CST to 10:00 PM CST
- Where
- Pottawatomie forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.379, -96.342 (the zone’s center; the record gives no point)
Observer in Wamego measured 9.5 inches. Much of the county received 9 to 12 inches of snow from this storm.
Winter Storm, Riley
- When
- February 4, 7:00 AM CST to 10:00 PM CST
- Where
- Riley forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.297, -96.735 (the zone’s center; the record gives no point)
The southern half of Riley County received 10 to 12 inches of snow from the storm. Kansas State University COOP report measured 11.2 inches of snow from this storm.
Winter Storm, Shawnee
- When
- February 4, 7:00 AM CST to 11:00 PM CST
- Where
- Shawnee forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 39.042, -95.756 (the zone’s center; the record gives no point)
Much of Shawnee County received 10 to 12 inches of snow with some measurements of 13 inches across the county. The NWS Topeka official measurement was 13 inches of snow from the storm.
Winter Storm, Jackson
- When
- February 4, 8:00 AM CST to February 5, 1:00 AM CST
- Where
- Jackson forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.417, -95.794 (the zone’s center; the record gives no point)
Jackson County received 8 to 12 inches of snow from this storm. A CoCoRaHs observer 5 miles southwest of Mayetta measured 11.3 inches of snow.
Winter Storm, Marshall
- When
- February 4, 8:00 AM CST to 11:00 PM CST
- Where
- Marshall forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.784, -96.523 (the zone’s center; the record gives no point)
Blue Rapids observer measured 7 inches of snow. Marysville COOP observer measured 6 inches of snow from this storm.
Winter Storm, Jefferson
- When
- February 4, 9:00 AM CST to February 5, 1:00 AM CST
- Where
- Jefferson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.236, -95.383 (the zone’s center; the record gives no point)
Jefferson County received 8 to 12 inches of snow from this storm. Lecompton COOP observer measured 10.5 inches of snow.
Winter Storm, Nemaha
- When
- February 4, 9:00 AM CST to February 5, 1:00 AM CST
- Where
- Nemaha forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.784, -96.014 (the zone’s center; the record gives no point)
Bailyville observer measured 6 inches of snow from this storm.
Winter Storm, Washington
- When
- February 4, 9:00 AM CST to 11:00 PM CST
- Where
- Washington forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.784, -97.087 (the zone’s center; the record gives no point)
Much of Washington County received 6 to 10 inches of snow from this storm with the heaviest snow across the southeast half of the county. COOP report from Washington measured 7.0 inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Pennsylvania, February 4 to 5, 20142 deaths · 26 injured · 13 events
- Ice Storm and Winter Weather in Arkansas, February 4, 20142 deaths · 1 injured · $8.3 million · 40 events
- Winter Storm in Pennsylvania, February 4 to 5, 20141 death · 34 events
- Extreme Cold in North Dakota, February 4, 20141 death · 1 event
- Winter Storm and Heavy Snow in Ohio, February 4 to 5, 2014$3.0 million · 22 events
- Winter Storm in Kentucky, February 4 to 5, 2014$420,000 · 22 events
- Winter Storm and Flooding in Kentucky, February 4 to 5, 2014$480,000 · 6 events
- Winter Storm in Pennsylvania, February 4 to 5, 2014$500,000 · 3 events
- Heavy Snow in New York, February 4 to 5, 2014$256,000 · 15 events
- Winter Storm in Indiana, February 4 to 5, 2014$180,000 · 6 events
- Ice Storm and Winter Storm in New Jersey, February 4 to 5, 20145 injured · 15 events
- Ice Storm and Flood in Tennessee, February 4 to 5, 2014$50,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 486654, 486660, 486663, 486674, 486675, 486705, 486720, 486723, 486725, 486727, 486732, 486659, 486676, 486677, 486729, 486730, 486731, 486706, 486722, 486719, 486724, 486734.